| what should i do
Jun 2, 2004
I have been hiv+ for 10yrs. I have been on Viramune and Epivir for 4yrs. I started Ziagen about 6mo ago. My doctor wants to stop my meds because my vl is less than 50 and my cd4 count is 1303.I took Interferon for 1yr. Hep c is gone, took hep b shots. Do I have a good chance of staying healthy if i go off these meds? It took a long time to find meds that worked for me. thank you Kathy
| Response from Dr. Pierone
Hello Kathy, we don't have an answer to your question. You have an undetectable viral load and normal CD4 counts. You did not mention what your numbers were before you started treatment and this may have some bearing on the safety of stopping therapy. If you started with a very high viral load and low CD4 count then the risk of stopping treatment is higher than if your counts were good.
Why is your doctor recommending you stop a successful regimen? I suspect it may be because she is concerned about the potential toxicity of therapy. There is an ongoing study called SMART that is underway to try and help us give informed advice to people in your situation. Basically, half of the persons in this study are randomly assigned to continue antiretroviral therapy and the other half stop treatment. Those that stop medications are scheduled to restart when the CD4 count goes below 250 cells. For someone with your circumstances that event may be many years in the future.
Since we really don't have the answer to this question it is reasonable to either stop or continue therapy. This decision should be based on individual deliberations and is ultimately between you and your doctor. Elements to be considered include medication-related side effects (if any), adherence, pre-therapy viral load and CD4 count, financial costs, age, and presence of other medical conditions. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Vaginal Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- White Bumps On Penis After Touching Dried Semen Worried I Have HIV
- Can Flagyl Treat Vaginal Cysts?
- Can Genital Warts Cause Burning And Irritation?
- Can Trichomoniasis Cause Red Bumps In Genital Area?
- Can You Get Genital Warts From Sharing Razors Or Drinks?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.